Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2002, 10:16 AM MDT for Corson County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 10:16 AM MDT (16:16 UTC)
- Expired
- Aug 26, 2002, 10:45 AM MDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:40 AM MDT | Hail 0.75 | Mc Intosh, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
527 WUUS53 KABR 261616 SVRABR SDC031-261645- /NEW.KABR.SV.W.0278.261616-261645/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1016 AM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1045 AM MDT * AT 1016 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WALKER...OR ABOUT 20 MILES WEST OF MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALKER AROUND 1025 AM MDT LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN MCINTOSH THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4590 10141 4568 10107 4594 10072 4595 10133 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 AM MDT, 8 hours 31 minutes earlier.
Area forecast discussion, Aug 26, 1:45 AM MDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 245 AM CDT MON AUG 26 2002 FIGURING OUT PCPN DETAILS PROBABLY THE BIGGEST HEADACHE THIS AM. ONCE AGAIN FAVORED THE ETA OVER THE AVN. AVN REMAINS LITTERED WITH LATENT HEAT FEEDBACK THROUGH 120 HOURS AND THEREFORE DO NOT FEEL COMFORTABLE USING THAT MODEL. ETA ALSO HAS SOME FEEDBACK BUT IT SEEMS MORE CONTAINED. PLUS THE UKMET GENERALLY SUPPORTED THE ETA. FIRST THINGS FIRST...FULLY EXPECT CONVECTION OVER SC ZONES TO EITHER DIE OR MOVE INTO NORHTHERN NEBRASKA THIS AM. WILL MET WATCH BEFORE ZONE ISSUANCE BUT AT THIS TIME DO NOT PLAN TO INCLUDE MENTION IN ZONES. THEN ATTENTION TURNS TOWARD AFTERNOON AND OVERNIGHT. NEARLY ALL THE MODELS ARE SHOWING SOME SORT OF VORT COMING OUT OF WESTERN TROF AND THEN MOVING SLOWLY ACROSS REGION TNT. THERE ARE MAJOR DIFFERENCES BETWEEN QPF AMOUNTS AND AREAL COVERAGE...BUT SUFFICE IT TO SAY THE MODELS HAVE ARGUED FOR PCPN NOW FOR THE LAST FEW RUNS. SUPPORTING THE PCPN CHANCES WILL BE A WEAK LLJ AND PLENTY OF MOISTURE...ESPECIALLY EASTERN CWA WHERE DEWPOINTS AND PWATS WILL BE HIGHEST. CORFIDI VECTORS INDICATE THAT MOVEMENT WILL BE RATHER SLOW SO SOME LOCATIONS COULD RECEIVE A HEALTHY DOSE OF RAIN...BUT JUST WHERE IS THE QUESTION AS SFC FEATURES REMAIN WEAK AND OVERALL SOMEWHAT DISORGANIZED. MEANWHILE MID LEVEL WINDS STILL PROGGED TO BE GENERALLY LESS THAN 30 KTS AND THEREFORE SVR CHANCES LOOK PRETTY MINIMAL. SFC HIGH PRESSURE DROPS THROUGH LAKES IN THE NEXT 48 HOURS AND THAT WILL SERVE TO KEEP A MOIST S-E FLOW OVER THE CWA. IT SHOULD ALSO HELP KEEP SW-NE SFC TROF MAINLY OUT WEST. WILL KEEP CHANCES FOR PCPN GOING FOR TUE INTO WED AND NEXT SHIFT WILL HAVE TO EVALUATE THU CLOSELY. NOT ALOT OF CHANGE IN OVERALL PATTERN THROUGH WORK WEEKS END AS KINDA UNUSUAL SUMMER PATTERN CONTINUES. FOR TEMPS I GENERALLY STAYED PRETTY CLOSE TO CURRENT FORECAST WITH TWEAKS HERE AND THERE. MADE VIRTUALLY NO CHANGES POST 72 HOURS. .ABR...NONE. TDK
In the hours before
Special weather statement, Aug 26, 5:10 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 610 AM CDT MON AUG 26 2002 .A WEATHER DISTURBANCE ALOFT WILL MOVE ACROSS THE REGION LATER TODAY AND TONIGHT...SPARKING SCATTERED SHOWERS AND THUNDERSTORMS. SDZ003-004-009-015-016-033>035-045-048-051-271000- BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY- SULLY-WALWORTH- INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG... LOWER BRULE...MCLAUGHLIN...MOBRIDGE...MURDO...ONIDA...PIERRE... PRESHO AND SELBY 610 AM CDT MON AUG 26 2002 ...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WITH HAIL BEING THE MAIN THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO SLOW MOVEMENT OF ANY STORMS THAT FORM. SPOTTER ACTIVATION MAY BE NEEDED. MNZ039-046-SDZ005>008-010-011-017>023-036-037-271000- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN- HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON... HIGHMORE...IPSWICH...MILBANK...MILLER...ORTONVILLE...REDFIELD... SISSETON...WATERTOWN...WEBSTER AND WHEATON 610 AM CDT MON AUG 26 2002 ...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING. AT THIS TIME IT APPEARS THE THREAT OF SEVERE WEATHER IS MINIMAL. HOWEVER...THERE IS A THREAT OF LOCALLY HEAVY RAIN SINCE THUNDERSTORMS THAT DO FORM ARE EXPECTED TO MOVE SLOWLY. SPOTTER ACTIVATION IS NOT EXPECTED. TDK
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.